Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Apr 24, 2017, 5:55 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2017, 5:55 PM EDT (21:55 UTC)
- Expired
- Apr 24, 2017, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:40 PM EDT | FLASH FLOOD | Hampstead, NC | 911 CENTER REPORTS NUMEROUS CALLS OF FLOODED ROADWAYS ACROSS PORTIONS OF THE COUNTY. |
| Apr 24, 7:30 PM EDT | FLASH FLOOD | 3 Ese Mooretown, NC | WATER ACROSS ROADWAY ON KNOLLWOOD DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
428
WGUS52 KILM 242155
FFWILM
NCC129-141-250100-
/O.NEW.KILM.FF.W.0005.170424T2155Z-170425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
555 PM EDT MON APR 24 2017
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northeastern New Hanover County in southeastern North Carolina...
Pender County in southeastern North Carolina...
* Until 900 PM EDT
* At 554 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Wilmington, Burgaw, Wrightsville Beach, Surf City, Rich Inlet,
Figure Eight Island, Hampstead, Topsail Beach, Maple Hill, Cape
Fear Community College North Campus, Ashton, Rocky Point,
Murrayville, Castle Hayne, Scotts Hill, Ogden, Woodside, White
Stocking, Mayfaire and Murray Town.
Additional rainfall amounts of two inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3432 7769 3419 7781 3421 7787 3473 7806
3473 7801 3471 7798 3472 7768 3448 7758
3444 7752
$$
MBB2 follow-up statements
858
WGUS72 KILM 242325
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
725 PM EDT MON APR 24 2017
NCC129-141-250100-
/O.CON.KILM.FF.W.0005.000000T0000Z-170425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Pender NC-
725 PM EDT MON APR 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHEASTERN NEW HANOVER AND PENDER COUNTIES...
At 723 PM EDT, local law enforcement reported numerous road closures
in Pender County. Up to two and a half inches of rain has already
fallen between Hampstead and Bayshore.
Some locations that will experience flooding include...
Wilmington, Burgaw, Wrightsville Beach, Surf City, Rich Inlet, Figure
Eight Island, Hampstead, Topsail Beach, Maple Hill, Cape Fear
Community College North Campus, Ashton, Rocky Point, Murrayville,
Castle Hayne, Scotts Hill, Ogden, Woodside, White Stocking, Mayfaire
and Murray Town.
Additional rainfall amounts of one to two are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. The fading daylight will make flooding
more difficult to observe. Travel is discouraged in the warned area.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3432 7769 3419 7781 3421 7787 3473 7806
3473 7801 3471 7798 3472 7768 3448 7758
3444 7752
$$
MBB879
WGUS72 KILM 250105
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
905 PM EDT MON APR 24 2017
NCC129-141-250115-
/O.EXP.KILM.FF.W.0005.000000T0000Z-170425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Hanover NC-Pender NC-
905 PM EDT MON APR 24 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN NEW HANOVER AND PENDER
COUNTIES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3432 7769 3419 7781 3421 7787 3473 7806
3473 7801 3471 7798 3472 7768 3448 7758
3444 7752
$$
JDWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:52 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 24, 3:52 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
352 PM EDT Mon Apr 24 2017
.SYNOPSIS...
A complex and slow moving storm system will bring heavy rain and the
potential for flooding through tonight. There is also a small risk
for a few severe thunderstorms. This system will lift away from the
area Tuesday with a return to dry weather and above normal
temperatures during the mid to late week time frame. Expanding high
pressure aloft and at the surface, will provide mainly clear skies
with warm and dry conditions thru the upcoming weekend. High
temperatures may break into the 90s away from the immediate coast
during this weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...Impressive rain event continues to unfold with
5h low and surface inflection over eastern GA/SC continuing to pump
moisture into the region. Forecast soundings continue to keep
precipitable water values near all time highs, over 1.7 inches, this
afternoon and evening. Water vapor imagery starting to show hints of
another Gulf/Western Atlantic moisture feed. A similar signature was
evident in water vapor this morning as the moisture tap that
ultimately ended up dropping copious amounts of rain across portions
of SC developed. Based on the location of the surface and mid level
low, should this signature develop further, significant rain and
potentially flooding would develop across northeastern SC and
southeastern NC. Strong divergence aloft and developing surface low
will help pull the low level moisture feed over the front stalled
along the coast. The combination of lift associated with the surface
boundary and dynamical forcing should help maintain rainfall rates
of 1-2 inches per hour across portions of the forecast area this
afternoon and evening.
The potential fly in the ointment remains the second surface low
well east of Savannah. Guidance is split with the evolution of this
low. The NAM depicts very limited interaction between the offshore
low and the quasi-stacked low over the southeast. This scenario
would lead to lower rainfall amounts through the late
afternoon/evening hours and an earlier end to the bulk of the
rainfall. The GFS/Canadian show much more interaction between these
features, so much so that the GFS/Canadian have the surface low
moving onshore close to Cape Fear while the NAM moves it onshore at
Cape Hatteras. The scenario will hold onto the heaviest rain a few
hours longer, with the bulk of the activity winding down around
midnight. The 12Z ECMWF is almost a compromise of these two
solutions and maintains heavier rains a little longer than the NAM.
Continue to favor a wetter similar to a GFS/Canadian and ECMWF blend
given satellite/radar trends and the fact that the 12Z NAM was
already too far north (by a good bit)with the offshore low as early
15Z.
Dry slot will eventually rotate around the 5h low overnight which
will bring an end to the heaviest rain. The upper low will be slow
to lift northeast and likely will not move across the area until
midday Tue. Diurnal heating combined with the passage of the cold
pool aloft will likely lead to development of some afternoon showers
and possibly a few embedded thunderstorms. Despite linger cloud
cover and moisture Tue temperatures will be near climo.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Stacked low pressure will be exiting the
northeast NC coastal areas at the onset of the short term period.
500mb height increases will occur Wednesday and Wednesday night as a
mid/upper ridge axis shifts into the Eastern United States. Much
drier weather can be expected with time height cross sections
showing a period subsidence through the column during this time.
Temperatures will recover by Wednesday with cold air advection
lacking in the wake of the aforementioned low. In fact, highs on
Wednesday will likely range a couple categories above normal.
Minimum temperatures will be above normal as well.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Medium range guidance is fairly consistent
with regards to the extended forecast. Longwave troughing will be in
place out west with a cutoff low eventually developing with a
southwest flow and strong ridging developing just off the southeast
coast. At the surface it will be primarily high pressure anchored
offshore. A weak front moving across well to the north will fade
before even getting close to our area so a dry forecast continues.
Temperature trends remain mostly intact well above normal throughout
the period but moreso first half as heights fall slightly late in
the period.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 18Z...Stalled front remains along the coast with terminals
bouncing between IFR and MVFR ceilings/vis due to periods of heavy
rain. This will continue through the evening hours before the
heaviest of the rain moves off to the north and the west. Once the
bulk of the heavy rain ends IFR ceilings may linger through the
overnight period given the abundance of low level moisture. Vis
restrictions may be an issue for inland sites with boundary layer
winds decreasing close to morning. Along the coast winds will remain
a bit stronger and should prevent significant fog development.
Extended outlook...IFR or lower conditions possible in fog and
stratus Tue night and early Wed.
&&
.MARINE...
NEAR TERM /TStalled front remains along the coast with terminals
bouncing between IFR and MVFR ceilings/vis due to periods of heavy
rain. This will continue through the evening hours before the
heaviest of the rain moves off to the north and the west. Once the
bulk of the heavy rain ends IFR ceilings may linger through the
overnight period given the abundance of low level moisture. Vis
restrictions may be an issue for inland sites with boundary layer
winds decreasing close to morning. Along the coast winds will remain
a bit stronger and should prevent significant fog development.
Extended outlook...IFR or lower conditions possible in fog and
stratus Tue night and early Wed.HROUGH TUESDAY/...
As of 3 PM Monday...Strong south to southeast flow will continue
into the evening hours before winds become southwest in response to
surface low lifting north. Gradient will remain pinched with speeds
hanging around 20 kt into early Tue. Gradient starts to weaken after
midnight as the surface low moves off to the north. Southwest flow
drops to a solid 15 kt for the bulk of Tue. Seas running 4 to 8 ft
may increase slightly during the next 6 hours or so but then winds
shifting to southwesterly and trending down will allow seas to start
following a downward trend. Seas across SC waters will drop below 6
ft around midnight but NC waters will take a little while longer.
However, by Tue morning all seas should be under 6 ft running 3 to 5
ft through the end of the period.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Offshore flow will prevail in the wake of
exiting low pressure Tuesday night. The weakening offshore flow
will back to a southwest to south direction during Wednesday as
the sea breeze pushed inland. Generally light southwest flow
will prevail by Wednesday night with high pressure far off the
Southeast U.S. coast and lower pressure across the MS valley.
Expect a larger range of seas initially with the exiting low and an
offshore trajectory. Seas will be 3 to 4 ft, primarily in swell,
through the bulk of the short term period.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Sunday...Essentially a summertime pattern for the
coastal waters as Bermuda High pressure will be the main feature.
South to southeast winds of 10-15 knots will prevail Thursday
through Saturday. Significant seas will be 2-4 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday morning for SCZ017-023-024-
032-033-039-053>056.
NC...Flash Flood Watch through Tuesday morning for NCZ087-096-099-
105>110.
Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
NCZ107.
Coastal Flood Advisory until 8 PM EDT this evening for NCZ108.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ254-256.
Small Craft Advisory until 8 AM EDT Tuesday for AMZ250-252.
&&
SYNOPSIS...DCH
NEAR TERM...III
SHORT TERM...DCH
LONG TERM...SHK
AVIATION...DCH
MARINE...Hazardous weather outlook, Apr 24, 3:37 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 337 PM EDT Mon Apr 24 2017 AMZ250-252-251945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 337 PM EDT Mon Apr 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-251945- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 337 PM EDT Mon Apr 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Strong to severe thunderstorms are possible tonight .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-251945- Inland New Hanover- 337 PM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-SCZ056-251945- Coastal Pender-Coastal Georgetown- 337 PM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. MODERATE RISK OF RIP CURRENTS. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-053>055-251945- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- 337 PM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-251945- Coastal New Hanover- 337 PM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. MODERATE RISK OF RIP CURRENTS. Coastal Flood Advisory. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:07 AM EDT | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 113 min |
| Apr 24, 10:58 AM EDT | River Flood Warning | ILM | Robeson | 7 days |
| Apr 24, 1:52 PM EDT | Areal Flood Advisory | ILM | Brunswick | 3 hr |
| Apr 24, 3:52 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 7 hr |
| Apr 24, 4:20 PM EDT | Areal Flood Advisory | ILM | New Hanover | 115 min |
| Apr 24, 5:08 PM EDT | Areal Flood Advisory | ILM | Pender | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.